Jump to content
Important Survey - Please Participate ×

Desperately Need Help for Polydrug Dilemna!!


[Wo...]

Recommended Posts

I am at a critical crossroad and desperately looking for help from people who have any suggestions!!!  Sorry for the length, but I need the readers to fully understand the details to provide useful support.

 

1.  As I have indicated previously, I took Lexapro after losing a job in 2002. That drug immediately caused insomnia, so my therapist prescribed Xanax, upping the dose as years went by.

 

2.  When I retired 2 years ago (after being on these drugs about 12 years, I decided that I needed to w/d from both of these drugs, starting with Lexapro.  After a few months into the w/d, insomnia became a major issue, but my therapist did not indicate that I should do anything differently, so I continued the w/d, completing it at 7 mos.

 

3.  Two months later, with continuing sleep issues, I started a w/d from Xanax.  (I thought I just had to keep cutting my dosages and the w/d issues would go away).  Now, 14 months later, the therapist decided I couldn't continue without sleep, so she suggested Ativan (.5 mg twice a day).  She said to take Xanax between the Ativan dosages, which had been 1/3 of .25 mg.

With all these changes to my system, I was hit with major anxiety, shaking, nausea, etc. when I wasn't sleeping.  So I added more Xanax, but still keeping it below a total of .25 mg. /day.  I have to say I did start getting sleep some nights with the Ativan,.

 

4.  Being concerned that I would become dependent on yet another Benzo, I saw the therapist on the 10th day of taking the Ativan, and I asked her about the possibility of taking Valium.  She reluctantly wrote a scrip for 5 mgs to take 3 times a day (NOTE: no transition plan!!)

 

5.  Since I was terribly concerned about adding yet another Benzo to my body, I have not picked up that scrip.

 

6.  After some reading on this site, I realized that I may never have stabilized on the Lexapro w/d, or the Xanax w/d.

 

SOOOOOO, What do I do at this critical point?

*Stay with the Ativan since it is allowing me to get some sleep?  If so, what do I do about the Xanax I have been taking?

 

* Consider a proper crossover/ transition to Valium, hoping that that will eventually allow me to sleep.  If this is the option, how do I do a transition with 2 Benzo's already in my system?  NOTE: my therapist said she would not allow me to have 3 Benzos, but I I sure she has no idea how I should JUMP from taking Ativan and Xanax when she wrote the scrip for Valium...........

 

*Going back on Lexapro is not a choice for me since not only did it cause insomnia, but I developed GI issues and lost 40 lbs. after being on it a couple of years.

 

My sincere thanks to anyone who takes time to read this, as I really need some sound advice before I compound the issues any further!!

Link to comment
Share on other sites

I cannot help or offer suggestions with the various benzos you are taking. I would think to settle on one and taper from that. Valium has the longest half life and is likely the most sedating I think, but you need to make sure you get the right equivalency and crossover plan, which hopefully someone else can chime in about.

 

In terms of insomnia, this is one of the most common problems of withdrawal, and it is unlikely if you are tapering that you are going to sleep well. There are many things you can try without adding a benzo to help with sleep. Many of us are on this board because we were prescribed a benzo for sleep and they should not be used for insomnia!

 

You can check the other medications board or insomnia thread. Natural remedies like melatonin might help, cleaning up sleep hygiene, other supplements (magnesium), over the counter benadryl, unisom, different types of teas. Because total inability to sleep for days on end in prior tapers left me unsuccessful, I decided to try prescription meds to help this time. First Trazodone (didn't work for me, works well for others) and now Remeron. I sleep mostly well most nights.

 

You have a lot to sort out, hopefully others will add their advice, and I would recommend that whatever you do, try to change as few variables as you can at a time so if you get symptoms it is easier to pinpoint what is causing the issue.

Link to comment
Share on other sites

Hello

 

I took the time to read :)

This is just my story but I switched from Xanax and ambien over to Valium, according to the Ashton manual.  I made a direct switch with no cross taper period and that was kind of rough because Xanax is a much more potent BZ than Valium (According to my new psyc. doctor that btw hates BZ and will have me and everybody off after 3 weeks use). But as the Valium settled in and leveled I am feeling the the tapering going smoothly. 

 

Hope you find your solution to the problem and wish you a good healing process.

 

Best

miamia

Link to comment
Share on other sites

Having crossed from Xanax to Valium myself, I would suggest transitioning completely to Valium. I only need to dose once a day and I don't get the interdose anxiety that I used to get with Xanax. I also find Valium sedating so I take it at bedtime and it helps me sleep.

 

Since your current Xanax dosage is so low, you could swap that out immediately with the Valium equivalent, then gradually transition the Ativan to Valium. It takes about two weeks for the body to adjust to Valium, so if you do the Xanax/Valium swap first, then I suggest holding at least two weeks before swapping out any of the Ativan.

 

As for equivalencies, they can vary depending on which chart you look at. The Ashton manual shows 1mg Xanax = 20mg Valium. Other charts show 1mg Xanax = 10mg Valium. It will vary by individual. For me, I felt the 1:10 ratio was right just based off how the dosage made me feel. Others may prefer the stronger 1:20 ratio. If you are worried about it, then just use Ashton's ratio, better to cross with a little extra than not enough.

 

I haven't used Ativan, but I know it has a short half life like Xanax so you need to take it multiple times a day or you can get interdose withdrawal.

Link to comment
Share on other sites

×
×
  • Create New...